Alert archive / Minnesota / Beach Hazards Statements in 2023

Beach Hazards Statement 2, NWS Duluth, MN

May 25, 2023Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at May 25, 2023, 9:14 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 25, 2023, 9:14 AM CDT (14:14 UTC)
Expired
May 25, 2023, 9:00 PM CDT
In force
12 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 2.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2023-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2023-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

622 
WHUS43 KDLH 251414
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
914 AM CDT Thu May 25 2023

MNZ037-WIZ001-260200-
/O.NEW.KDLH.BH.S.0002.230525T1414Z-230526T0200Z/
Carlton and South St. Louis-Douglas-
914 AM CDT Thu May 25 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* WHAT...Dangerous swimming conditions are expected along the 
  Lake Superior shoreline due to high wave action and strong rip 
  currents.

* WHERE...Minnesota Park Point and Wisconsin Point Beaches.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...High wave action can make swimming difficult on days
  such as this. Incoming waves in rapid succession can tire a
  swimmer quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away 
near shoreline structures such as peninsulas or breakwalls...and
near river mouths. 

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$
1 follow-up statement
626 
WHUS43 KDLH 260206
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
906 PM CDT Thu May 25 2023

MNZ037-WIZ001-260315-
/O.EXP.KDLH.BH.S.0002.000000T0000Z-230526T0200Z/
Carlton and South St. Louis-Douglas-
906 PM CDT Thu May 25 2023

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Waves have decreased due to lowering winds, therefore rip currents
are no longer expected.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at May 25, 6:36 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 25, 6:36 AM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
636 AM CDT Thu May 25 2023

.DISCUSSION...(Today through Wednesday)
Issued at 356 AM CDT Thu May 25 2023

Summary...A quieter stretch of weather is ahead over the next few
days into the weekend. Temperatures trend warmer. There is a
small chance of showers and storms Tuesday and Wednesday.

The well-established blocking pattern over the Northern
Hemisphere will continue through this forecast period. An Omega
Block was found across the northern North American continent. The
easternmost anchoring low was over southern Quebec, Maine, and the
Canadian Maritime Provinces. Broad high pressure aloft was
centered near Grand Forks, ND, and the western anchoring low was
over southern British Columbia, northeastern Washington, and
northern Idaho. Surface high pressure was centered over northeast
Ontario this morning. An area of stratus was found from
southeastern Manitoba to southern Wisconsin into Lower Michigan.

Southerly return flow is expected across the Northland today with
that surface high off to our east. Temperatures will be warmer
than yesterday. Skies will be mostly sunny to partly cloudy. Highs
today will range from the upper 50s along the North Shore to the
upper 70s in north-central Minnesota with a mix of low and middle
70s across the remainder of the Northland. Winds will be gusty
this afternoon and afternoon humidity will drop to between 15 and
33 percent. The dry conditions and gusty winds will create near-
critical fire weather over portions of northeast Minnesota. Anyone
planning to burn today should check area burn restrictions.

Friday will be similar with highs in the low 60s along the North
Shore to the low 80s in north-central Minnesota. Winds will be
from the south and afternoon RH values will be between 17 and 35
percent. Near-critical fire weather is possible once again.

Little change heading into the Memorial Day weekend. Blocked flow
aloft will gradually break down. The subtropical jet will be
displaced well north into Canada which will keep high pressure
nearby.

The rain chances I mentioned yesterday now exist in the Monday
night through Wednesday part of the forecast. At this point I
continue to have a healthy dose of skepticism the shower and storm
chances won't push back another day tomorrow. Generally slow west
to east movement of the upper-level flow along with the far
northward displacement of the sub-tropical jet will keep
conditions relatively quiet, except for those few shower and storm
chances early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 636 AM CDT Thu May 25 2023

LLWS at INL and BRD for a few more hours. The 06Z NAM BUFKit
profiles suggest the low-level jet may be a few knots stronger
than expected. It will weaken through about 15Z. VFR with a few
wind gusts through the day. Wind shear returns at INL and BRD
overnight.

&&

.MARINE...
Issued at 356 AM CDT Thu May 25 2023

Lighter northeast winds around 10 kt are expected this morning.
Wind speeds will increase a bit this afternoon over the southwest
arm to 10 to 15 knots. A few gusts of 20 knots are likely. A Small
Craft Advisory may be needed if wind and waves trend higher than
currently forecast. High pressure at the surface and aloft will
loiter around the Great Lakes into the weekend. Winds will weaken
tonight and then strengthen again on Friday. That pattern of
weakening winds overnight and strengthening during the day will
continue through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  64  40  74  48 /   0   0   0   0
INL  77  50  81  55 /   0   0   0   0
BRD  75  50  79  52 /   0   0   0   0
HYR  73  41  75  48 /   0   0   0   0
ASX  68  39  75  47 /   0   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Frost Advisory until 7 AM CDT this morning for WIZ001>004-009.

MN...Frost Advisory until 7 AM CDT this morning for MNZ011-012-
     019>021-037.

LS...None.
&&

DISCUSSION...Huyck
AVIATION...Huyck
MARINE...Huyck
Hazardous weather outlook, May 25, 7:09 AM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
709 AM CDT Thu May 25 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261215-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
709 AM CDT Thu May 25 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Near critical fire weather condition are expected today over
portions of far northern Minnesota.

Frost will be possible in spots tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Near critical fire weather conditions are possible at times
through the weekend.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-261215-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
709 AM CDT Thu May 25 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

Huyck/Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Special weather statement, May 25, 4:06 AM CDT, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
406 AM CDT Thu May 25 2023

MNZ011-012-019>021-251600-
North St. Louis-Northern Cook and Lake-Central St. Louis-
Southern Lake-Southern Cook-
Including the cities of Ely, Isabella, Hibbing, Two Harbors,
Silver Bay, and Grand Marais
406 AM CDT Thu May 25 2023

...NEAR CRITICAL FIRE WEATHER CONDITIONS TODAY FOR PORTIONS OF
NORTHEAST MINNESOTA DUE TO LOW RELATIVELY HUMIDITY...

Dry conditions will lead to near critical fire weather conditions
today. Minimum relative humidity values of 15 to 25 percent are
expected today over inland portions of the Minnesota Arrowhead and
the northern 2/3 of St. Louis County. Southerly winds of 5 to 15
mph with gusts of 10 to 18 mph are forecast for this afternoon and
early evening. Together, these conditions could lead to the
spread of fires. Check burning restrictions and fire danger before
burning.

For more information on burning restrictions for Minnesota, see
www.dnr.state.mn.us/forestry/fire/firerating_restrictions.html.

Huyck
Special weather statement, May 25, 4:16 AM CDT, 4 hours 58 minutes before
Special Weather Statement...CORRECTED
National Weather Service Duluth MN
416 AM CDT Thu May 25 2023

MNZ011-012-019>021-251600-
North St. Louis-Northern Cook and Lake-Central St. Louis-
Southern Lake-Southern Cook-
Including the cities of Ely, Isabella, Hibbing, Two Harbors,
Silver Bay, and Grand Marais
416 AM CDT Thu May 25 2023

...NEAR CRITICAL FIRE WEATHER CONDITIONS TODAY FOR PORTIONS OF
NORTHEAST MINNESOTA DUE TO LOW RELATIVE HUMIDITY...

Low relative humidity will lead to near critical fire weather
conditions today. Minimum relative humidity values of 15 to 25
percent are expected over inland portions of the Minnesota
Arrowhead and the northern 2/3 of St. Louis County. Southerly
winds of 5 to 15 mph with gusts of 10 to 18 mph are forecast for
this afternoon and early evening. Together, these conditions could
lead to the spread of fires. Check burning restrictions and fire
danger before burning.

For more information on burning restrictions for Minnesota, see
www.dnr.state.mn.us/forestry/fire/firerating_restrictions.html.

Huyck

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:27 AM CDTSmall Craft AdvisoryDLH11 hr
May 25, 1:54 PM CDTFrost AdvisoryDLHCook, Lake, Saint Louis17 hr

Nearby

Beach Hazards Statements in Minnesota, 2023Beach Hazards Statements in Wisconsin, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.